Heavy Rain, San Francisco
- When
- February 8, 6:20 AM PST
- Where
- San Francisco County, 2.34 mi NNE of San Francisco
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -122.430
Spotter reported this as a 24 Hour Rainfall Total.
After an exceptional period with little to no rainfall, much needed rain fell across the Bay Area February 6th through the 9th. In fact, the lack of rainfall lead to the largest deficit of rain in recorded history for the Bay Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
After an exceptional period with little to no rainfall, much needed rain fell across the Bay Area February 6th through the 9th. In fact, the lack of rainfall lead to the largest deficit of rain in recorded history for the Bay Area.
The first storm system began to develop on Wednesday (Feb 5) as a shortwave trough moved toward the West Coast. The shortwave trough deepened through the day allowing for a surface low to develop Wednesday Night off the coast. The resulting surface low increased low level warm advection and enhanced orographic lift along the coastal mountains. Rainfall amounts with this system varied from just over one half inch to a little more than two inches.
The second and much stronger storm system brought impressive rainfall totals to the coastal mountains, especially the North Bay. The bulk of the rainfall occurred Friday night through Saturday. Several key factors led to the impressive rainfall: middle level flow perpendicular to the coast , orographic lift along the coastal mountains, but most prominently was a plume of very moist air streaming in from off the Pacific Ocean (an Atmospheric River). As the moisture plume moved into the region rain began to overspread the North Bay Thursday night into Friday morning. Over the next 24 hours the main push of higher precipitable water moved over the Bay Area leading to the onset of steadier and at times heavy rainfall. By Sunday, rain began to diminish with off and on showers through the day.
Despite the long preceding period of dry weather, the several days of persistent rainfall resulted in some flooding and even landslides in parts of the Bay Area. Conditions were so bad on a stretch of the Ft Ross-Cazadero Highway that part of it washed away.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 8, 4:26 AM PST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
426 AM PST SAT FEB 8 2014
.DISCUSSION...AS OF 4:26 AM PST SATURDAY...FORECAST FOCUS WILL
CONTINUE TO BE ON PERIODS OF RAIN THROUGH THE WEEKEND. SO FAR
MARIN COUNTY IS THE BIG WINNER WITH MOUNT TAMALPAIS 24 HOUR TOTAL OF
6.11 INCHES...5.18 AT WOODACRE AND EVEN 1.84 INCHES AT SAN RAFAEL
CLOSER TO SEA LEVEL. THOSE AMOUNTS REPRESENT THE EXTREME BUT
NEARLY ALL LOCATIONS HAVE SEEN SOME LIGHT/SOAKING RAINS. AS OF 4
AM THE KMUX-88D RETURNS ARE INCREASING OFFSHORE AND EXPECT SEVERAL
HOURS OF MODERATE RAINFALL THROUGH ABOUT 10 AM. BE AWARE THAT SOME
OF THE STRONG RETURNS ON RADAR ARE DUE TO BRIGHT BANDING AS
FREEZING LEVELS ARE NOW RISING TO ABOVE 8000 FEET UNDER A STRONG
WARM ADVECTION PATTERN. ITS WORTH MENTIONING THAT UNDER THESE
STRONG WARM ADVECTION/ATMOSPHERIC RIVER EVENTS ITS OUR HILL
LOCATIONS THAT REALLY SEE THE EXTREME PRECIP TOTALS AS LOW LEVEL
OROGRAPHICS REALLY COME INTO PLAY. ON THE FLIP SIDE THE LACK OF A
SURFACE COLD FRONT AND COLD AIR ALOFT CAN REALLY LIMIT PRECIP
TOTALS FOR THE INLAND VALLEYS. IN ADDITION STRONG SOUTHEAST WINDS
IN THE SALINAS/SANTA CLARA VALLEYS CAN ENHANCE THE RAIN-SHADOWING
IN THOSE LOCATIONS.
ONE OF THE QUESTIONS LEADING INTO THE EVENT WAS JUST HOW FAR SOUTH
THE MAIN MOISTURE FIELD WOULD DRAG. LATEST RAP/HRRR/NAM GUIDANCE
IS NOW INDICATING IT WONT GET MUCH FARTHER SOUTH THAN THE SANTA
CRUZ MOUNTAINS. SO FAR BEN LOMOND HAS RECEIVED 1.37 INCHES OVER
THE LAST 12 HOURS. FOR THE SANTA CRUZ MOUNTAINS THAT'S THE
EQUIVALENT OF A GENTLE MIST. NO DOUBT WE'LL SEE SOME HEALTHY
RAINFALL IN THE SANTA CRUZ MOUNTAINS BUT IT SHOULDN'T GET OUT OF
HAND. FARTHER SOUTH IN THE SANTA LUCIAS...LIGHT RAIN WILL GET
SQUEEZED OUT IN THE HILLS ABOVE BIG SUR BUT ONLY ON THE ORDER OF
AN INCH OR TWO IF WERE LUCKY AND THOSE HILLS CAN EASILY HANDLE
RAINS OF THAT MAGNITUDE. HARDEST PART OF THE FORECAST IS DEALING
WITH THESE LARGE PRECIP GRADIENTS AND RECOGNIZING THAT MANY OF THE
VALLEYS OF SALINAS/SANTA CLARA AND THE EAST BAY WILL SEE LIGHT
RAINFALL AMOUNTS WHILE ONLY A FEW MILES AWAY IN THE HILLS WE'LL BE
MEASURING RAINFALL IN INCHES.
ANYWAY THE NEXT BAND OF MODERATE TO HEAVY PRECIP SHOULD BE
DECREASING BY ABOUT 10 AM LOCAL TIME. SHOWERS WILL LINGER THROUGH
THE DAY AND BE MOST NUMEROUS IN THE NORTH BAY HILLS WHERE STEADY
LIGHT RAIN COULD FALL THROUGH THE AFTERNOON.
THE MODELS BRING AN ENCORE PERFORMANCE THROUGH WITH ANOTHER SLUG
OF MOISTURE AND MODERATE RAINFALL ONCE AGAIN LATE TONIGHT INTO
SUNDAY MORNING. THIS EVENT ONCE AGAIN LOOKS MOST FOCUSED IN THE
NORTH BAY WITH LIGHTER AMOUNTS FOR THE SANTA CRUZ AND SANTA LUCIA
MOUNTAINS AS WELL AS THE MAJOR URBAN CENTERS AROUND SF BAY.
BY LATE SUNDAY MORNING THE WARM ADVECTION RAINS SHOULD DISSIPATE
AND PRECIP WILL BECOME MORE SHOWERY REGION WIDE AS COLD ADVECTION
KICKS IN. ITS DURING THIS TIME FROM SUNDAY AFTERNOON INTO SUNDAY
EVENING WHEN THE VALLEYS WILL SEE SOME OF THEIR HEAVIER SHOWER
ACTIVITY. PRECIP WILL QUICKLY WIND DOWN OVER THE BAY AREA SUNDAY
EVENING BUT LINGER ACROSS MONTEREY BAY REGION THROUGH ABOUT 12Z MONDAY.
A DRYING TREND WILL DEVELOP MONDAY AND TUESDAY WITH HIGH PRESSURE
AND MILD TEMPS. ANOTHER SIMILAR EVENT WILL TRY TO SET UP BY WEDS
BUT THE MODELS ARE MORE CLEAR THAT RAIN CHANCES WILL STAY NORTH OF
THE GOLDEN GATE WITH THIS EVENT (ANOTHER NORTH BAY RAIN). RAIN
CHANCES SOUTH OF THE GOLDEN GATE LOOKS SLIM MOST OF THE WEEK. THE
GOOD NEWS IS THAT AREAS TO OUR NORTH COULD SEE SIGNIFICANT
RAINFALL FOR MUCH OF THE WEEK WHICH IS GREAT NEWS FOR WATER
RESERVOIRS TO OUR NORTH AS WELL AS COPIOUS PRECIP IN THE SIERRA
AND FOOTHILLS NORTH OF INTERSTATE 80. OVERALL PATTERN LOOKS TO
REMAIN SOMEWHAT ACTIVE THROUGH MID-MONTH AND BEYOND.
&&
.AVIATION...AS OF 3:25 AM PST SATURDAY...SIMILAR TO YESTERDAY
MORNING A COMPLICATED AND LOW CONFIDENCE FORECAST AGAIN TODAY.
RADARS CONTINUE TO SHOW PRECIP STREAMING FROM WEST TO EAST WITH
EMBEDDED POCKETS OF +RA. CIGS ARE GENERALLY IN THE MVFR TO
OCCASIONAL IFR. EXPECT THIS TO BE THE CASE FOR MUCH OF THE
FORECAST PERIOD AS AMPLE MOISTURE STREAMS IN OFF THE PACIFIC. TO
ALSO COMPLICATE MATTERS IS THE CONTINUED GUSTY SOUTHERLY
WINDS. THERE COULD BE A BRIEF BREAK TONIGHT...BUT A SECONDARY PUSH
OF MOISTURE WILL BE POSSIBLE SUNDAY MORNING AS WELL.
VICINITY OF KSFO...VERY LITTLE CHANGE FROM PREVIOUS FORECAST AND WILL
KEEP RAIN WITH MVFR CONDITIONS THROUGH THE FORECAST PD. CIGS WILL
GENERALLY BE IN THE 1500-3000 FOOT RANGE. GUSTY SOUTHERLY WINDS
WILL BE POSSIBLE THROUGH MUCH OF THE DAY. THE WET RUNWAYS AND
WINDS WILL LIMIT THE USE OF A WEST PLAN. ALSO...LEFT WIND SHEAR IN
THE FORECAST GIVEN THE CURRENT OBS AT SFO AND STRONGER WINDS ALOFT.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...MVFR CIGS WITH PERIODS OF RAIN
THROUGH THE PERIOD. GUSTY WINDS WILL BE POSSIBLE AT KSNS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...PIGEON PT TO PT PINOS 0-10 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
SCA...PT ARENA TO PT REYES 10-60 NM
SCA...PT REYES TO PIGEON PT 10-60 NM
SCA...PIGEON PT TO PT PINOS 10-60 NM
SCA...SAN FRANCISCO BAY SOUTH OF THE BAY BRIDGE UNTIL 9 AM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 9 AM
SCA...SAN FRANCISCO BAY NORTH OF THE BAY BRIDGE UNTIL 3 PM
&&
PUBLIC FORECAST: RWW
AVIATION: MM
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 447 AM PST SAT FEB 8 2014 CAZ006-505>509-512-529-082300- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- SANTA CRUZ MOUNTAINS-NORTHERN MONTEREY BAY- 447 AM PST SAT FEB 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY...SAN FRANCISCO BAY SHORELINE AND PENINSULA AS WELL AS SAN MATEO AND SANTA CRUZ COUNTIES. .DAY ONE...SATURDAY AND SATURDAY NIGHT PERIODS OF RAIN...HEAVY AT TIMES THIS MORNING AND THEN AGAIN LATER TONIGHT MAY RESULT IN MINOR URBAN AND SMALL STREAM FLOODING. LOCATIONS MOST PRONE TO MINOR HYDRO ISSUES WILL BE THE MARIN AND SONOMA COUNTY HILLS AS WELL AS THE SANTA CRUZ MOUNTAINS WHERE RAIN TOTALS IN EXCESS OF 6 INCHES COULD INUNDATE SMALL STREAMS AND CREEKS. IN ADDITION THE MAIN HIGHWAYS AND INTERSTATES AROUND SAN FRANCISCO BAY WILL BE PRONE TO URBAN FLOODING DUE TO CLOGGED STORM DRAINS DURING ANY HEAVY DOWN POURS. URBAN AND SMALL STREAM FLOOD ADVISORIES MAY BE ISSUED SHOULD MORE MODERATE TO HEAVY RAINFALL CONTINUE ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF MODERATE TO HEAVY RAIN ARE FORECAST SUNDAY MORNING BEFORE TAPERING TO SHOWERS SUNDAY AFTERNOON AND EVENING. WEEKEND STORM TOTALS IN EXCESS OF 6 INCHES IN THE HILLS AND 2 INCHES IN THE LOWER ELEVATIONS MAY PROMPT THE NEED FOR URBAN AND SMALL STREAM FLOOD ADVISORIES ON SUNDAY. A DRYING TREND IS FORECAST MONDAY AND TUESDAY BUT RAIN CHANCES WILL RETURN TO THE NORTH BAY WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
The San Francisco radar (KMUX), 84 km away, was scanning. The volume nearest the first event began at 14:21 UTC.
5 heavy rain, 3 flood, 1 flash flood. Local standard time, as filed.
Spotter reported this as a 24 Hour Rainfall Total.
Spotter reported this as a 24 hour rainfall total.
Rainfall total reported since 10 AM yesterday with an additional 0.54 inches of rainfall since 10 AM today.
Vehicle stuck in mud and water, party had to be rescued as they were unable to exit the vehicle.
Spotter reported this as a 24 hour rainfall total.
Spotter reported this as a 24 hour rainfall total.
Flooded streets reported around the 2 AM Club.
Flooding closed State Route 121 at Highway 12 near Sonoma.
SUV stuck in standing water, reported to be halfway up the door.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504292, 504294, 504297, 504307, 504299, 504300, 504288, 504289, 504302.